Mississippi, 2016Damaging Winds in Mississippi, May 19, 2016
May 19, 2016 · NWS LIX · 7 events in 3 counties and zones
Low pressure moving along a cold front draped over southeast Louisiana and southern Mississippi developed a squall line of thunderstorms that moved through the area late on the night of the 19th into the early morning hours of the 20th. A second line of thunderstorms moved through the coastal waters hours during the morning of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving along a cold front draped over southeast Louisiana and southern Mississippi developed a squall line of thunderstorms that moved through the area late on the night of the 19th into the early morning hours of the 20th. A second line of thunderstorms moved through the coastal waters hours during the morning of the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 19, 5:47 PM CST, 4 hours 59 minutes earlier.
Area forecast discussion, May 19, 5:47 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
647 PM CDT THU MAY 19 2016
.Aviation...
Lower than normal confidence in this TAF package as timing of
showers and thunderstorms at the terminals will be tricky to nail
down. Have relied heavily on latest HRRR as its timing seems much
more in line with current radar trends. Looks like initial impulse
should race across the area before sunrise with potential for
additional shower/thunderstorm development along/ahead of weak
frontal boundary during the daytime hours. Redevelopment timing
remains highly uncertain and have opted not to include mention in
the TAFs at this time.
&&
.PREV DISCUSSION... /issued 403 PM CDT THU MAY 19 2016/
Short Term...Uneventful day across the region as the area remained
rain free with plenty of sun. The front that was draped along the
coast earlier appears it has meandered north deeper into the CWA.
Other than that seabreeze conditions have taken over along coastal
MS and the northshore causing to cu field to push about 5-10 miles
north of the coast.
Biggest issue in the forecast is the first 24-36 hrs(might actually
be in the net 6-12 hrs). Convective complex just now moving off the
mid and upper TX coast is the main culprit. As has been the case for
the last few systems, this is moving faster than expected. Cold
pooling has taken over but the best low level convergence continues
to run ahead of the MCS which will likely continue along the LA
coast but weaken some early this evening. That said the low level
jet looks to strengthen late this evening and overnight which will
give this complex another jolt as it pushes into and through SELA
and into coastal MS during the early and into mid morning hrs. Pwats
will be approaching 2" and with divergence aloft this complex could
be quite healthy overnight. Very efficient rainfall is expected. At
the same time mid level winds could approach 50 kts helping to give
this complex another shot in the arm which could lead to some bowing
segments with strong to severe winds possible. Rain should impact
much of the area overnight with light showers likely pushing in to
western portions of the CWA before 00z. Speaking of time frame, the
complex could move into southwestern portions of the CWA before 3z
and around the NO metro around 6z and into coastal MS before 9z. In
fact most of the rain could be out of the CWA before 12z however,
the rain will not be necessarily done yet.
Tomorrow once our overnight complex moves through we may have enough
time to recover across the region and as the cold front moves in
along with the main trough axis additional storms could develop.
Rain could linger into the late afternoon hours because of this but
the area should dry out overnight Friday once the front and trough
axis moves through.
Long Term...It still looks quiet in the extended portion of the
forecast but there are some disagreements with a few aspects of the
forecast between the GFS and ECMWF. First is afternoon highs this
weekend where the GFS is suggesting lower 90s are not out of the
question. The medium range guidance is in agreement with ridging
taking place early next week but how strong is the question.
Have decided to go with a blend of the GFS and ECMWF for this
weekend. H925 temps of 21-23C and mostly sunny skies should lead to
mid to upper 80s. Luckily dewpoints will be on the way down so it
shouldn't be too intolerable outside. With the lower dewpoints
Sunday and Monday mornings should be somewhat pleasant for late
May with morning lows running about 5 degrees below normal.
Heading into next week ridging aloft is expected and this should
help keep the region mostly dry. In addition both low level temps
and dewpoints will be on the rise. Afternoon highs could be in the
upper 80s across most of the area but with rising dewpoints it going
to start to feel miserable (like Summer) out there. Prev and a few
new model runs are advertising mid level heights approaching 592 DM
Tuesday and Wednesday and with the added suppression could easily
lead to lower 90s. We will hold off on forecasting this until
the models have more consistency.
Marine...Still looks like a approaching low pressure system will
bring increased onshore flow of 15 to 20 kts and seas of up to 5 ft
to the coastal waters tonight and into tomorrow. The low should
quickly pull to the east by tomorrow night with winds quickly
becoming westerly and then northwesterly while weakening to 10 to 15
kts by Saturday morning. Offshore flow of around 10 kts is then
expected to persist through Sunday. Seas will diminish down to 3 ft
or less due to the weaker wind field in place. As high pressure
become more centered to the east of the area by early next week,
winds will veer back to the southeast on Monday. This southeast
flow regime will remain in place through at least the middle of next
week.
Decision Support...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 69 81 65 87 / 80 80 20 10
BTR 71 83 68 88 / 80 70 20 10
ASD 73 82 69 86 / 80 80 20 10
MSY 73 84 72 85 / 90 90 20 10
GPT 74 81 71 85 / 60 90 30 10
PQL 72 81 69 85 / 60 90 40 10
&&
.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Aviation...95/DM
Previous Discussion...CABHazardous weather outlook, May 19, 7:19 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
819 PM CDT THU MAY 19 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201330-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
819 PM CDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
A LINE THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TONIGHT. A FEW STORMS COULD BE SEVERE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED SHORT LIVED TORNADO OR TWO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IS EXPECTED TONIGHT.
ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE AND COULD RESULT IN SOME
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON FRIDAY FOR
MUCH OF THE REGION. THE PRIMARY THREAT FROM ANY SEVERE
THUNDERSTORM ACTIVITY WILL BE STRONG DAMAGING WIND GUSTS AND LARGE
HAIL.
ADDITIONAL RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS
MAY OCCUR ON FRIDAY. IF THIS HEAVY RAINFALL OCCURS OVER A SHORT
PERIOD OF TIME...SOME LOCALIZED FLOODING COULD OCCUR IN LOW LYING
AND POOR DRAINAGE AREAS.
THE THREAT OF HAZARDOUS WEATHER IS LOW SATURDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT.
95/DM
In the hours before
Local storm report, May 19, 7:07 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
807 PM CDT THU MAY 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL PLAQUEMINE 30.28N 91.24W
05/19/2016 E1.00 INCH IBERVILLE LA PUBLIC
QUARTER SIZED HAIL REPORTED VIA SOCIAL MEDIA.
&&
DMANNINGLocal storm report, May 19, 9:36 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1036 PM CDT THU MAY 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND DMG SORRENTO 30.19N 90.87W
05/19/2016 ASCENSION LA AMATEUR RADIO
TREES DOWN ALONG HWY 61 NEAR SORRENTO.
1030 PM TSTM WND GST 4 SE BATON ROUGE 30.41N 91.08W
05/19/2016 M68.00 MPH EAST BATON ROUGE LA TRAINED SPOTTER
LARGE TREE DOWN AND PERSONAL WEATHER STATION MEASURED 68
MPH WIND GUST IN SHENANDOAH AREA OF BATON ROUGE.
&&
DMANNINGLocal storm report, May 19, 9:53 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1053 PM CDT THU MAY 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND DMG CONVENT 30.02N 90.83W
05/19/2016 ST. JAMES LA LAW ENFORCEMENT
TREES REPORTED DOWN IN CONVENT AND VACHERIE IN ST. JAMES
PARISH. TIME ESTIMATED FROM RADAR.
1005 PM TSTM WND DMG HOUMA 29.58N 90.71W
05/19/2016 TERREBONNE LA EMERGENCY MNGR
DAMAGE THROUGHOUT TERREBONNE. POWER LINES DOWN IN
MONTEGUT. TREES DOWN IN HOUMA. POWER LINES DOWN AND
CARPORT DAMAGED IN CHAUVIN. TIME ESTIMATED FROM RADAR.
&&
DMANNINGLocal storm report, May 19, 10:31 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1131 PM CDT THU MAY 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND DMG CONVENT 30.02N 90.83W
05/19/2016 ST. JAMES LA EMERGENCY MNGR
TREES REPORTED DOWN ON NUMEROUS ROADS/HIGHWAYS AROUND
CONVENT AND VACHERIE IN ST. JAMES PARISH. HOUSE ROOF
BLOWN OFF IN ST. JAMES. RV FLIPPED AND TWO OTHERS BLOWN
OFF JACKS AT SUGAR HILL RV RESORT. TIME ESTIMATED FROM
RADAR.
&&
TDLocal storm report, May 19, 10:40 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 PM CDT THU MAY 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG DENHAM SPRINGS 30.48N 90.96W
05/19/2016 LIVINGSTON LA PUBLIC
TREES DOWN ALONG 4H CLUB RD IN DENHAM SPRINGS. REPORTED
VIA SOCIAL MEDIA.
&&
DMANNINGThunderstorm Wind, Hancock
- When
- May 19, 10:46 PM CST
- Where
- Hancock County, 11.32 mi W of Crane Creek
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.640, -89.540
Multiple large pecan trees were reported snapped by thunderstorm winds. Damage was also reported to a chicken house and a pig pen.
Thunderstorm Wind, Harrison
- When
- May 19, 11:15 PM CST
- Where
- Harrison County, 2.13 mi ESE of Cuevas
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.360, -89.186
Trees were reported blown down on Pecan Drive in Long Beach. Time of the event was approximated.
Thunderstorm Wind, Harrison
- When
- May 19, 11:15 PM CST
- Where
- Harrison County, 0.69 mi NNE of Long Beach
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.360, -89.147
Trees were reported blown down on Nicholson Avenue in Long Beach. Event time was estimated by radar.
Thunderstorm Wind, Harrison
- When
- May 19, 11:20 PM CST
- Where
- Harrison County, 0.53 mi ESE of (Bix)keesler Afb Bil
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.397, -88.912
Trees were reported blown down by thunderstorm winds on Keesler Circle and at the Biloxi Police Department. Event time was estimated.
Thunderstorm Wind, Harrison
- When
- May 19, 11:23 PM CST
- Where
- Harrison County, 3.63 mi NW of D Iberville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.460, -88.930
A 40 foot tall tree was snapped and leaned against another tree behind a house in D'Iberville behind City Hall. The report was relayed by social media.
Thunderstorm Wind, Harrison
- When
- May 19, 11:25 PM CST
- Where
- Harrison County, 2.03 mi NNW of D Iberville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.458, -88.891
Boats were blown off trailers at a retail sporting goods store on Lamey Bridge Road in D'Iberville. Trees were also blown down on Brandon James Drive. The event time was estimated.
Thunderstorm Wind, Jackson
- When
- May 19, 11:45 PM CST
- Where
- Jackson County, Vancleave
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.530, -88.680
Trees were reported blown down in Vancleave. Trees were also blown down in the St. Martin, Hurley and Wade areas. The event time was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, May 19 to 20, 2016$420,000 · EF0 · 19 events
- Damaging Winds in Florida, May 19 to 20, 2016$29,000 · 53 kt wind · 23 events
- Damaging Winds in Alabama, May 19 to 27, 2016$34,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Mississippi, May 19 to 20, 2016$38,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 20, 201656 kt wind · 24 events
- Damaging Winds and Seiche in Louisiana, May 19, 2016$15,000 · 70 kt wind · 13 events
- Damaging Winds in Mississippi, May 19 to 20, 2016$18,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 19, 20161.5 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 22, 201660 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 201610 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20166 events
- Damaging Winds and Heavy Rain in Florida, May 19, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636713, 636715, 636716, 636717, 636714, 636718, 636719.